What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 5:35 PM CST, 5 hours 40 minutes earlier. Its key messages:
- Severe storms with damaging winds around 70 mph and very heavy rainfall are expected mainly across northern KS tonight.
- Another round of storms with heavy rain are likely (60 to 70 percent) across east central Kansas Saturday night.
Area forecast discussion, Jun 7, 5:35 PM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 PM CDT Fri Jun 7 2024
.KEY MESSAGES...
- Severe storms with damaging winds around 70 mph and very heavy
rainfall are expected mainly across northern KS tonight.
- Another round of storms with heavy rain are likely (60 to 70
percent) across east central Kansas Saturday night.
&&
.DISCUSSION...
Issued at 240 PM CDT Fri Jun 7 2024
19Z water vapor imagery showed a weak disturbance moving
through central KS with a line of elevated convection. A
shortwave was moving out into the northern plains as well.
Surface obs have shown a strengthening trough of low pressure in
the lee of the central rockies. This has allowed good moisture
advection through western KS with dewpoints increasing into the
middle and upper 60s.
Don't see what would cause the band of elevated showers to fall
apart at this point, except that they may lose some of the better
moisture advection as they continue east. Additionally there is
higher levels of surface based CIN over eastern KS which may cause
the line to weaken as they move east. So have bumped up POPs with
coverage wording for the rest of this afternoon. Still looks like
the main threat for thunderstorms will impact the forecast area
overnight. The shortwave moving into the northern plains is sparking
convection across northern NEB. This is expected to be the
beginnings of an MCS later tonight and most guidance shows the nose
of the low level jet and strongest theta-e advection focused over
far northeast KS. There may still be some storms develop within the
warm air advection pattern ahead of the MCS, so have POPs ranging
from chance across the southern counties to categorical over
northeast KS. Forecast soundings show elevated CAPE values
increasing up to around 2000 J/kg thanks to the strong moisture
advection and there 18Z HRRR is projecting to potential for wind
gusts over 70 MPH with the MCS as it moves into northern KS. And
deep layer shear will be strong enough that some supercell structure
could allow for some large hail for a discrete storm or end of a
line segment. PWs increase to over 2 inches so the storms will
likely have heavy rain. The MCS is expected to remain progressive
enough that rain totals should still be manageable with respect to
flash flooding. This activity should exit east of the forecast area
by daybreak Saturday with some residual cloud cover hanging around.
Outflow from the MCS is progged to stall out across southern KS with
an 850MB boundary setting up across east central KS. It still
appears this will be a focus for renewed thunderstorms development
Saturday evening. However the low level jet is not nearly as strong
and veered more to the southwest. Still there is very high moisture
pooling along the boundary and convection that does form will be
capable of heavy rainfall. Fortunately this looks to mainly fall
south of tonight's heavy rain. Models show strong instability along
this boundary and 0-6km shear is forecast to be 40KT to 50KT. So
there will be a risk for severe storms. If the low level jet was
stronger, there would be better confidence in severe storms. This
activity could linger into Sunday morning.
For Monday weak surface ridging and some dryer air look to give a
break from the convection with afternoon temps in the middle 70s to
around 80. Another shortwave within the northwest flow may spark
some showers and storms on Tuesday, but the weak surface ridge is
progged to still be over the area so moisture quality is instability
are questionable at this point. Models show mid level ridging
amplifying over the southern Rockies through the second half of next
week. This would favor hotter temperatures with POPs generally less
than 30 percent.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 622 PM CDT Fri Jun 7 2024
The primary concern this period continues to focus on the
arrival time of an overnight storms complex impacting the
terminals. Have made slight adjustments to the going forecast
and the eventual improving conditions after the storms move
through. Still uncertain how fast storms move through the
terminals so have left a tempo group for now. As storms become
more organized and track toward the area, updates will be made
to arrival time frames.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Wolters
AVIATION...Drake
Hazardous weather outlook, Jun 7, 6:04 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
704 PM CDT Fri Jun 7 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-090015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
704 PM CDT Fri Jun 7 2024
This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.
.DAY ONE...Tonight
A Severe Thunderstorm Watch has been issued for much of the
listening area. There is a risk for severe thunderstorms tonight
across the area. Thunderstorms will be capable of damaging winds
over 70 mph, very heavy rainfall and large hail. Areas along and
northeast of a line from Belleville to Manhattan to Ottawa have
the greatest chance of seeing severe storms tonight and the main
window for these storms to move through is between 9pm and 2am.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A second round of thunderstorms is forecast for Saturday night.
These storms are more likely along and south of Interstate 70.
Very heavy rainfall is possible along with damaging winds and
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather to the
National Weather Service in Topeka.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 7, 10:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1105 PM CDT Fri Jun 7 2024
KSZ011-012-080430-
Brown-Nemaha-
1105 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NEMAHA AND
SOUTHWESTERN BROWN COUNTIES THROUGH 1130 PM CDT...
At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Woodlawn, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Hiawatha, Seneca, Horton, Fairview, Goff, Powhattan, Oneida, Kickapoo
Reservation, and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
&&
LAT...LON 3989 9552 3965 9551 3965 9554 3967 9607
3987 9608
TIME...MOT...LOC 0404Z 279DEG 40KT 3978 9596
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseLocal storm report, Jun 7, 10:17 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1117 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Tstm Wnd Gst 1 E Marysville 39.84N 96.63W
06/07/2024 E60 MPH Marshall KS Trained Spotter
Spotter estimates 60 mph winds on the
eastern side of Maryville.
&&
IMSpecial weather statement, Jun 7, 10:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Fri Jun 7 2024
KSZ023-024-080445-
Pottawatomie-Jackson-
1119 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 1145 PM CDT...
At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Hoyt, Mayetta, Belvue, Emmett, Delia, and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3921 9622 3932 9622 3942 9572 3922 9570
TIME...MOT...LOC 0418Z 265DEG 35KT 3926 9615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jun 7, 10:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
1123 PM CDT Fri Jun 7 2024
KSZ038-054-055-080500-
Wabaunsee-Lyon-Osage-
1123 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WABAUNSEE...WESTERN
OSAGE AND NORTHERN LYON COUNTIES THROUGH MIDNIGHT CDT...
At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushong, moving east at 45 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Burlingame, Harveyville, Reading, Allen, Admire, and Bushong.
This includes Kansas Turnpike between mile markers 138 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas.
&&
LAT...LON 3856 9632 3874 9631 3881 9584 3851 9585
TIME...MOT...LOC 0423Z 270DEG 39KT 3865 9622
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BDSpecial weather statement, Jun 7, 10:32 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 PM CDT Fri Jun 7 2024
KSZ012-080500-
Brown-
1132 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BROWN COUNTY THROUGH
MIDNIGHT CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Powhattan, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Powhattan, Willis, and Kickapoo
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
&&
LAT...LON 3965 9534 3965 9577 3983 9577 3986 9534
TIME...MOT...LOC 0431Z 270DEG 33KT 3974 9569
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jun 7, 11:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1210 AM CDT Sat Jun 8 2024
KSZ055-056-080545-
Franklin-Osage-
1210 AM CDT Sat Jun 8 2024
...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN AND SOUTHEASTERN OSAGE
COUNTIES THROUGH 1245 AM CDT...
At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving east at 50 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Ottawa, Wellsville, Lyndon, Centropolis, Pomona, Williamsburg,
Quenemo, Melvern, Princeton, Lane, Rantoul, and Pomona Lake.
This includes Interstate 35 between mile markers 169 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas.
&&
LAT...LON 3869 9507 3844 9507 3850 9577 3870 9574
3873 9506 3869 9506
TIME...MOT...LOC 0510Z 271DEG 43KT 3860 9564
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BD